Ticagrelor-induced sinus pause: an adenosine-driven side effect

Read full text
Authors: John Keenan Fanning, Andrew Austin Bowerman Barnes, Fraser Betley, Sachin Sondhi
Cited by: 1
References: 32

Abstract

Dual anti-platelet therapy remains a cornerstone of the treatment for coronary artery disease. When choosing a second anti-platelet, ticagrelor remains a principal agent after the recent PLATO trial showed its superiority in reducing the incidence of stent thrombosis compared with clopidogrel. Despite this, ticagrelor has been shown to have side effects not seen by other anti-platelets, including shortness of breath, bradycardia and sinus pauses. These side effects are thought to be due to ticagrelor's second molecular target, human equilibrative nucleoside transporter 1, which leads to an increase in extracellular adenosine levels. This rise in adenosine is thought to trigger these adverse effects. This case report presents an example of an individual who has experienced these adenosine-driven side effects after starting ticagrelor and provides a review of the underlying adenosine-driven mechanisms.

Fields of Study & Subjects

Antiplatelet Therapy and Cardiovascular Diseases Adenosine and Purinergic Signaling Cardiac Ischemia and Reperfusion

Publication details

Journal / source
BMJ Case Reports
Publisher
BMJ
Volume
19
Issue
1
Pages
e266221–e266221
Publication date
1 January 2026
Language
EN